Alert archive / New York / Flash Flood Watches in 2018
Flash Flood Watch 15, NWS New York, NY
NWS New York, NY issued this flash flood watch at Nov 25, 2018, 3:22 PM EST for 7 counties in New York; 5 counties in New Jersey. It took effect at Nov 26, 2018, 12:00 PM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 25, 2018, 3:22 PM EST (20:22 UTC)
- In effect from
- Nov 26, 2018, 12:00 PM EST
- Expired
- Nov 26, 2018, 7:28 PM EST
- In force
- 7 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 100 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Nov 25, 12:59 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Nov 25, 12:59 PM EST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service New York NY 1259 PM EST Sun Nov 25 2018 .SYNOPSIS... High pressure builds in briefly today. Another storm system impacts the region Monday and Monday night. Deep low pressure remains northeast of the area resulting in cold northwest winds through much of the week. High pressure builds by late week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Upper ridging and surface high pressure was building into the region. With the stronger subsidence skies have cleared sooner and more than earlier forecast. As a result of more incoming sunshine, temperatures across northeastern NJ were a few degrees higher than forecast. So adjusted the forecast into this evening for current conditions and trends. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... With the upper ridge and surface high moving through the area conditions will remain dry through tonight. The trend has been for a delayed onset of the precipitation, and lowered probabilities into Monday morning. Looks like precipitation begins to move into the western zones by 15Z Monday. Looks to be a very similar setup as this past event, with a developing area of low pressure forming along a frontal boundary to our south and tracking near or over the area late in the day Monday into Monday night. Periods of moderate to heavy rainfall likely late afternoon into the evening as both and 400-300 MB jet and 850 MB jet move near and into the region adding strong lift across the region. In addition a rather strong vort will be rotating into the upper trough at that time frame. Then an 850 MB low is forecast to develop and track into the lower Hudson Valley. The NAM is faster with this development than the GFS, however, both do indicate the development. Precipitable water values will be increasing to around one inch. Will not be mentioning any convection at this time with limited surface and low level instability. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Overall, the upcoming week will be characterized by colder than normal conditions once the Monday storm system passes. Gusty cold NW flow prevails Tuesday through Thursday, with a secondary sfc front crossing the area Thursday. By Friday and Saturday, high pressure slowly builds which will result in lightening winds but still cold temps. For the Tue-Sat timeframe, temps should average at least 5 degrees below normal. The weather is dry Tue-Sat for the most part, outside of any rain/ snow showers mid week associated with the upper low. For Monday, a period of moderate to heavy rain looks to be confined to Monday afternoon into the evening. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Weak high pressure is expected to move east of the area tonight in advance of an approaching low pressure system. Mainly VFR conditions expected for the remainder of today, though some lingering stratus is possible for KGON and KSWF. It is possible that brief MVFR conditions may develop at other terminals as well, though the primary deterioration in conditions is expected to occur around the morning push. Rain begins by late morning to early afternoon tomorrow. NW flow continues to weaken as high pressure moves over the area. There is potential for winds to back to the left of 310 at the NYC metros by around 18-20Z. Timing of that occurrence may be off by an hour or two. Otherwise, winds become light and variable tonight and then strengthen from the SE tomorrow. .OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY... .Monday...Rain with IFR conditions. SE winds 10-15G20-25kt with LLWS developing in the evening. Rain ending after midnight with winds becoming W-NW 15-20G20-30kt. .Tuesday...Any lingering MVFR cigs early becoming VFR. W winds G25-30kt decreasing to G20kt overnight. .Wednesday...Mainly VFR. Slight chance of a rain/snow showers with brief localized MVFR conds. W-NW winds G25kt. .Thursday...VFR. NW winds G20-25kt. .Friday...VFR. && .MARINE... No changes at this time. The small craft advisory continues on the ocean waters, and mainly for seas at this time, with frequent gusts under 25 KT> SE-E winds ahead of an approaching frontal system on Mon could reach gale force on the ocean and the eastern sound/bays late day Mon into Mon evening as low pressure develops along the front and moves toward the waters. After the low passes, W gales expected on the ocean late Mon night into Tue morning, possibly also on the eastern sound/bays. This developing low bears some similarity to the one affecting the waters currently, so would not be surprised if the wind forecast trended upward to the point where gales could be expected on most if not all waters. The low will be slow to pull away from the area mid week, so SCA conds are likely to persist in NW flow on all waters Tue- Wed. Gales may be possible on the ocean Wed afternoon/night. && .HYDROLOGY... Minor flooding of the small streams across Rockland County has subsided and the flood warning was allowed to expire. Another fast moving system will bring the potential for 0.50"-1.50" of rain Monday into Monday night. There may be hydrologic impacts with moderate to heavy rainfall again late Monday into Monday night. Urban, poor drainage, and small stream flooding will be a possibility. && .TIDES/COASTAL FLOODING... Minor to locally moderate coastal flooding occurred with the high tide cycle along the south shore bays this morning, and at 14Z waters were slowly receding from high tide levels. A coastal flood statement remains in effect. Do not anticipate any issues for tonight high tide cycles. Then attention turns to Monday. At this time, the high tide cycle looks vulnerable for widespread minor to locally moderate coastal flooding. Too far for any coastal flood products attm, but this tide cycle will need to be watched closely as E/SE winds increase ahead of another area of low pressure that develops along a frontal boundary. && .EQUIPMENT... NYC Central Park winds are out of service until further notice. Loss of data is due to a severed cable. Parts are on order. NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off the air for an extended period of time. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...Small Craft Advisory until 6 AM EST Monday for ANZ350-353-355. && SYNOPSIS...JP NEAR TERM...MET SHORT TERM...Goodman/JP/MET LONG TERM...Goodman/JP/PW AVIATION...MD/Goodman MARINE...Goodman/MET HYDROLOGY...JP/MET TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Nov 25, 10:21 AM EST, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service New York NY 1021 AM EST Sun Nov 25 2018 NJZ002-004-006-103>108-NYZ067>070-261100- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester- 1021 AM EST Sun Nov 25 2018 This Hazardous Weather Outlook is for northeastern New Jersey and southeastern New York. .DAY ONE...Today and Tonight. Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. With the moderate to heavy rainfall that occurred across the region Saturday and Saturday night, and with the likelihood of additional rainfall Monday and Monday night, flooding of small streams will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ071>075-078>081-176>179-261100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 1021 AM EST Sun Nov 25 2018 This Hazardous Weather Outlook is for southern Connecticut and southeastern New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-261100- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1021 AM EST Sun Nov 25 2018 This Hazardous Weather Outlook is for the Atlantic coastal waters. .DAY ONE...Today and Tonight. Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gale force winds are possible Monday night through Tuesday and once again Wednesday afternoon into Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-261100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 1021 AM EST Sun Nov 25 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Nov 25, 12:26 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1226 PM EST SUN NOV 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM NON-TSTM WND GST SHINNECOCK 40.84N 72.48W
11/25/2018 M58 MPH SUFFOLK NY WXFLOW
&&
JMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 10:30 PM EST | Areal Flood Advisory | OKX | Richmond | 3 hr |
| Nov 24, 11:09 PM EST | Areal Flood Advisory | OKX | Rockland | 3 hr |
| Nov 24, 11:40 PM EST | Areal Flood Advisory | OKX | Westchester | 3 hr |
| Nov 25, 1:56 AM EST | Areal Flood Advisory | OKX | Orange | 95 min |
| Nov 25, 3:53 AM EST | Areal Flood Advisory | OKX | Rockland | 52 min |
| Nov 25, 4:12 AM EST | Areal Flood Warning | OKX | Rockland | 5 hr |
| Nov 25, 7:01 AM EST | Small Craft Advisory | OKX | 21 hr | |
| Nov 25, 2:37 PM EST | Coastal Flood Statement | OKX | Suffolk | 16 hr |
| Nov 25, 2:37 PM EST | Coastal Flood Warning | OKX | Kings, Nassau, Queens | 21 hr |
| Nov 25, 2:37 PM EST | Coastal Flood Advisory | OKX | Bronx, Nassau, New York, Queens, Richmond, Suffolk and 1 more | 25 hr |
| Nov 25, 3:38 PM EST | Gale Watch | OKX | 12 hr | |
| Nov 25, 6:31 PM EST | Small Craft Advisory | OKX | 9 hr | |
| Nov 24, 10:09 PM EST | Areal Flood Advisory | OKX | Essex, Union | 3 hr |
| Nov 24, 10:32 PM EST | Areal Flood Advisory | OKX | Passaic | 5 hr |
| Nov 24, 10:50 PM EST | Areal Flood Advisory | OKX | Bergen | 6 hr |
| Nov 25, 1:27 AM EST | Areal Flood Advisory | OKX | Essex, Union | 2 hr |
Nearby
Flash Flood Watches in New York, 2018Flash Flood Watches in New Jersey, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.